California, 2005Heavy Snow in California, April 8, 2005
April 8, 2005 · NWS REV · 1 event in 1 county or zone
) 8 inches4 SSW Prosser Creek Res.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast-moving winter storm moved through the Sierra Nevada on the 8th, depositing more than a foot of snow in the higher elevations.Storm total snowfall amounts:Sierra-at-Tahoe Ski Resort 14 inchesBoreal Ski Resort 14 inchesNorthstar-at-Tahoe Ski Resort 12 inchesSquaw Valley Ski Resort (8200 ft.) 12 inches (6200 ft.) 5 inchesEcho Summit (7400 ft.) 8 inches4 SSW Prosser Creek Res. 8 inchesSouth Lake Tahoe 7 inchesMeyers 6 inches
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Apr 8, 8:40 AM PST, 1 hour 20 minutes earlier.
Area forecast discussion, Apr 8, 8:40 AM PST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
940 AM PDT FRI APR 8 2005
.UPDATE...
SNOW INCREASING RAPIDLY OVER WRN LASSEN COUNTY AND THE TAHOE BASIN
IN WARM ADVECTION AHEAD OF LOW PRESSURE SYSTEM DROPPING DOWN FROM
THE NORTHWEST. SNOW INTENSITY WILL INCREASE THROUGH THE MORNING AND
THIS AFTERNOON AS THE SYSTEM APPROACHES WITH 120 KT JET SPEED MAX
ROUNDING THE SRN EDGE OF THE LOW HEADING INTO THE TAHOE AREA. SNOW
AMOUNTS EXPECTED TO RANGE FROM 4 TO 6 INCHES IN THE TAHOE
AREA...WITH UP TO 9 INCHES AT THE HIGHEST ELEVATIONS BY THIS
EVENING. LOWER AMOUNTS EXPECTED IN LASSEN COUNTY...WITH GENERALLY 2
TO 4 INCHES BELOW 5000 FEET AND UP TO 6 INCHES AT THE HIGHER
ELEVATIONS. SNOW ADVISORY REPLACED WIND ADVISORY IN LASSEN AND TAHOE
TO TO COVER THE SNOW AMOUNTS...AND CONTINUED TO HIGHLIGHT WIND
CONDITIONS. WILL BE UPDATING THE GRIDS TO INCREASE POPS AND SNOW
AMOUNT IN THOSE AREAS SHORTLY. NO OTHER UPDATES. BENINATO
.PREVIOUS DISCUSSION...
A VERY BRIEF RESPITE BETWEEN SHORT WAVE TROUGHS IS OVER THE REGION
EARLY THIS MORNING. WARM ADVECTION SHOWERS ARE ALREADY SPREADING
THROUGH NORTHERN CALIFORNIA AHEAD OF THE NEXT SHORT WAVE WEST OF THE
OREGON AND CALIFORNIA BORDER. IT LOOKS LIKE EVEN THE 06Z MODELS ARE
HAVING DIFFICULTY HANDLING THE RAPIDLY MOVING AND INTENSIFYING
SYSTEM OFF THE COAST. IT APPEARS THE CLOSEST MATCH IS WITH THE
GFS...WHICH AT LEAST HAS A CLOSED UPPER LOW DEVELOPING BY 12Z.
WITH PRECIPITATION ALONG THE RAPIDLY MOVING COLD FRONT SLAMMING INTO
THE SIERRA BY EARLY AFTERNOON (INCREASING THE CROSS SIERRA PRESSURE
GRADIENT)...ALONG WITH 50 KNOTS OF 700 MB FLOW AHEAD OF THE SYSTEM
MOVING IN...WE HAVE ISSUED YET ANOTHER SET OF WIND ADVISORIES FOR
THE REGION THROUGH THIS AFTERNOON.
ONCE AGAIN IT LOOKS LIKE STRONG RAIN SHADOWING FOR WESTERN
NEVADA...ESPECIALLY FROM RENO SOUTHWARD...AS A MID LEVEL DRY SLOT
LOOKS TO MOVE OVERHEAD THIS REGION TODAY. THIS WILL MAKE FOR
SHALLOWER MOISTURE...WHICH WHEN COMBINED WITH STRONG MID LEVEL FLOW
ACROSS THE SIERRA WILL PRODUCE MAJOR RAIN SHADOWING TODAY SOUTH OF
INTERSTATE 80. FOR THE SIERRA...QPF LOOKS MEEK WITH THE RAPID
MOVEMENT OF THE SYSTEM...ALTHOUGH THE FLY IN THE OINTMENT MAY BE A
SECONDARY VORT MAX PROGGED BY THE GFS TO MOVE THROUGH TONIGHT. THIS
MAY DEVELOP SCATTERED TO NUMEROUS SNOW SHOWERS TONIGHT FOR THE
SIERRA AND PARTS OF WESTERN NEVADA.
TONIGHT THROUGH SATURDAY...THE UPPER TROUGH WILL SLOWLY ROTATE
THROUGH NEVADA AND INTO UTAH. THIS WILL LINGER SHOWER CHANCES FOR
THE REGION INTO SATURDAY. THERE COULD EVEN BE A THUNDERSTORM EAST OF
LOVELOCK SATURDAY AFTERNOON WITH THE GFS PROGGING NEGATIVE LI/S AND
LOW 30S MODIFIED TOTAL TOTALS THERE. SUNDAY...ANOTHER RIDGE MOVES IN
FOR DRY AND WARMER WEATHER. SNYDER
.LONG TERM...MONDAY THROUGH THURSDAY...
MEDIUM RANGE MODELS IN REASONABLE AGREEMENT ON HANDLING OF
PROGRESSIVE UPPER TROUGH THAT MOVES OUT OF GULF OF ALASKA TUESDAY
AND ACROSS THE CWA TUESDAY NIGHT AND WEDNESDAY. THE
GFS...CANADIAN...AND ECMWF MODELS VERY SIMILAR IN TIMING WHILE THE
UKMET IS FASTER MOVING THE SYSTEM THROUGH THE AREA. HAVE BUMPED POPS
UP TO AT LEAST SLIGHT CHANCE TUESDAY NIGHT TO ACCOUNT FOR RECENT
TENDENCY OF MODELS TO BE TOO WEAK WITH SYSTEMS. SNOW LEVELS WILL BE
AT OR A LITTLE ABOVE VALLEY FLOORS TUESDAY NIGHT/WEDNESDAY MORNING.
BREEZY TO WINDY CONDITIONS DEVELOP AHEAD OF THE APPROACHING SYSTEM
ON TUESDAY. TROUGH MOVES ACROSS NEVADA WEDNESDAY AND INTO THE
ROCKIES LATE THURSDAY WITH A NORTHWEST FLOW REMAINING OVER NEVADA. RC
&&
.REV WATCHES/WARNINGS/ADVISORIES...
.NV...WIND ADVISORY FOR ZONE 2 9 AM TO 4 PM FRIDAY.
WIND ADVISORY FOR ZONE 3 9 AM TO 4 PM FRIDAY.
LAKE WIND ADVISORY FOR ZONE 4 9 AM TO 6 PM FRIDAY.
.CA...WIND ADVISORY FOR ZONES 70>73 9 AM TO 4 PM FRIDAY.
&&Hazardous weather outlook, Apr 8, 8:30 AM PST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
930 AM PDT FRI APR 8 2005
CAZ070>073-NVZ001>005-091400-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-
EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY-
SURPRISE VALLEY CALIFORNIA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
930 AM PDT FRI APR 8 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA..
.DAY ONE...TODAY
WINDS AND SNOW WILL INCREASE AHEAD OF A RAPIDLY APPROACHING LOW
PRESSURE SYSTEM. GUSTY WINDS AND SNOW WILL AFFECT AREAS OF EASTERN
CALIFORNIA WHILE GUSTY WINDS AFFECT AREAS OF WESTERN NEVADA THROUGH
THIS EVENING. FOR FURTHER INFORMATION...REFER TO THE WIND ADVISORY
/WWUS75 KREV RNONPWREV/ AND SNOW ADVISORY /WWUS45 KREV RNOWSWREV/.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER TROUGH IS EXPECTED TO APPROACH THE WEST COAST NEXT TUESDAY
BRINGING THE POSSIBILITY OF MORE STRONG WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF ANY WIND RELATED DAMAGE
MADE KNOWN TO THEM IN ADDITION TO REPORTING STANDARD WIND CRITERIA.
SKYWARN ACTIVATION IS NOT EXPECTED AT THIS TIME.
JBONK
Heavy Snow, E Nevada/E Placer/E El Dorado/Ne Alpine
- When
- April 8, 10:00 AM PST to 3:00 PM PST
- Where
- E Nevada/E Placer/E El Dorado/Ne Alpine forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.935, -120.458 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, April 8, 20051 death · 1 event
- Strong Wind in Colorado, April 8, 2005$200,000 · 60 kt wind · 1 event
- Winter Storm in California, April 8 to 10, 20053 injured · $40,000 · 2 events
- Lightning Strike in South Carolina, April 8, 2005$125,000 · 1 event
- Tornado in California, April 8, 2005$90,000 · F0 · 1 event
- Tornado in California, April 8, 2005$75,000 · F0 · 2 events
- Strong Wind in Colorado, April 8, 2005$32,000 · 60 kt wind · 2 events
- Wildfire in North Dakota, April 8, 20053 injured · 1 event
- Tornado in California, April 8, 2005$25,000 · F0 · 1 event
- Strong Wind in Utah, April 8, 2005$20,000 · 55 kt wind · 1 event
- High Wind in Nevada, April 8, 2005$20,000 · 50 kt wind · 1 event
- Strong Wind in Colorado, April 8, 2005$17,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5470539.